Alert archive / Kansas / Wind Chill Advisories in 2012

Wind Chill Advisory 5, NWS Goodland, KS

December 28, 2012Decatur County, Norton County, Kansas; Red Willow County, Nebraska

NWS Goodland, KS issued this wind chill advisory at Dec 28, 2012, 9:47 PM CST for Decatur County, Norton County, Kansas; Red Willow County, Nebraska. It took effect at Dec 29, 2012, 3:00 AM CST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 28, 2012, 9:47 PM CST (03:47 UTC)
In effect from
Dec 29, 2012, 3:00 AM CST
Expired
Dec 29, 2012, 6:54 AM CST
In force
4 hr
Issued by
NWS Goodland, KS

Counties Decatur County, KS, Norton County, KS, Red Willow County, NE

The radar

The Goodland radar (KGLD), 136 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2012-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2012-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
-86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

303 
WWUS43 KGLD 290347
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
847 PM MST FRI DEC 28 2012

KSZ003-004-NEZ081-291500-
/O.NEW.KGLD.WC.Y.0005.121229T0900Z-121229T1500Z/
DECATUR-NORTON-RED WILLOW-
INCLUDING THE CITIES OF...OBERLIN...NORTON...MCCOOK
947 PM CST FRI DEC 28 2012

...WIND CHILL ADVISORY IN EFFECT FROM 3 AM TO 9 AM CST SATURDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 9 AM CST SATURDAY. 

* TIMING/DURATION...WIND CHILLS OF 15 BELOW ZERO OR COLDER WILL MOVE
  INTO THE AFFECTED AREA LATE TONIGHT...LASTING THROUGH MID
  MORNING SATURDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WIND WILL
COMBINE TO CREATE DANGEROUS WIND CHILLS OF MINUS 15 TO MINUS 25
DEGREES FAHRENHEIT. FROST BITE CAN OCCUR IN LESS THAN 30
MINUTES...AND HYPOTHERMIA MAY OCCUR IF PRECAUTIONS ARE NOT TAKEN.
MAKE SURE YOU WEAR A HAT AND GLOVES IF YOU VENTURE OUTDOORS.

&&

$$

JTL
1 follow-up statement
207 
WWUS43 KGLD 291254
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
554 AM MST SAT DEC 29 2012

KSZ003-004-NEZ081-291400-
/O.CAN.KGLD.WC.Y.0005.000000T0000Z-121229T1500Z/
DECATUR-NORTON-RED WILLOW-
INCLUDING THE CITIES OF...OBERLIN...NORTON...MCCOOK
654 AM CST SAT DEC 29 2012

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE WIND
CHILL ADVISORY. 

WIND CHILLS WILL BE AROUND 5 BELOW FOR ANOTHER HOUR OR SO BEFORE
WARMING UP AFTER SUNRISE.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind chill advisory went out at Dec 28, 5:35 PM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Dec 28, 5:35 PM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
435 PM MST FRI DEC 28 2012

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 1230 PM MST FRI DEC 28 2012

CLOUDINESS WILL INCREASE TONIGHT THEN DECREASE FROM WEST TO EAST
EARLY SATURDAY MORNING AS A WEAK SYSTEM MOVES THROUGH. LOTS OF SUN
FOR MUCH OF THE DAY SATURDAY BEFORE INCREASING HIGH CLOUDS MOVE IN
FROM THE WEST TOWARD THE END OF THE DAY.

LOW TEMPERATURES TONIGHT GENERALLY IN THE SINGLE DIGITS ABOVE
ZERO WITH WIND CHILL READINGS AS LOW AS 13 BELOW ZERO. EITHER
SLIGHTLY COLDER TEMPERATURES OR SLIGHTLY HIGHER WIND SPEED WOULD
PUSH WIND CHILL VALUES CLOSER TO -15F WHERE AN ADVISORY MIGHT NEED
TO BE CONSIDERED. HIGH TEMPERATURES TOMORROW NOTICEABLY WARMER
WITH LOW TO MID 30S.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 144 PM MST FRI DEC 28 2012

SATURDAY NIGHT-MONDAY...SHORT WAVE RIDGE WILL REMAIN DOMINANT
WEATHER FEATURE ACROSS THE AREA THROUGH SUNDAY WITH CONTINUED DRY
CONDITIONS EXPECTED AS AIR MASS REMAINS QUITE DRY AND FOR THE MOST
PART SUBSIDENCE IS EXPECTED THROUGH THE PERIOD. WEATHER WILL BEGIN
TO BECOME MORE ACTIVE BY MONDAY HOWEVER AS STRONG SHORT WAVE TROUGH
BEGINS TO MOVE OUT OF THE FOUR CORNERS AND INTO THE PLAINS.
YESTERDAYS MODELS AND TODAYS 12Z GFS MAINTAIN A MORE SOUTHERLY TRACK
FOR THIS SYSTEM...BUT 12Z NAM/GEM AND 00Z ECMWF ALL POINTING TO A
MORE NORTHERLY TRACK OF THIS SYSTEM. SREF DATA SEEMS TO BE LESS
AGGRESSIVE BRINGING SYSTEM TO THE NORTH...BUT DOES SHOW MARKED
INCREASES IN PROBABILITY OF PRECIP BY MONDAY. GIVEN THE OPERATIONAL
MODEL CONSENSUS...WILL TREND FORECAST IN THIS DIRECTION BUT WILL
REFRAIN FROM TOTALLY FOLLOWING THIS DUE TO LARGE DIFFERENCES BETWEEN
SREF AND GEFS DATA.

DESPITE THE OVERALL UNCERTAINTY...SEEMS LIKE THAT KEEPING AT LEAST A
CHANCE OF PRECIPITATION IS WARRANTED AT THIS TIME...ALTHOUGH SEEING
THE IMPACT OF DIFFERENCES ON H7 FLOW HAS ON OVERALL QPF FIELDS
CONFIDENCE DECREASES AS YOU MOVE NORTH THROUGH THE CWA. IF THE
NAM/GEM SOLUTIONS WHERE TO VERIFY COULD SEE MODERATE AMOUNT OF SNOW
ACCUMULATION ACROSS SOUTHEASTERN HALF OF AREA AS POTENTIAL FOR
STRONG FRONTAL BAND EXISTS. WITH 12Z GEFS DATA REMAINING MUCH DRIER
THAN THESE RUNS...THINK KEEPING PRECIPITATION AMOUNTS ON THE LIGHT
SIDE OF THINGS APPEARS WARRANTED.

IN THE EXTENDED (MONDAY NIGHT-FRIDAY)...MEDIUM RANGE MODELS BEGIN
PERIOD IN BETTER AGREEMENT THAN YESTERDAYS CYCLE WITH PRECIPITATION
CHANCES ENDING MONDAY NIGHT AS UPPER LEVEL TROUGH MOVES EAST/SHEARS
OUT ACROSS EASTERN KANSAS/NEBRASKA. MODELS DO DIVERGE FAIRLY QUICKLY
WITH HOW OVERALL TROUGH DEVELOPS THROUGH THE PERIOD WITH GFS MAINLY
KEEPING IT ONE CONSOLIDATE4D TROUGH AND GEM AND TO A LESSER EXTENT
ECMWF KEEPING CUT OFF LOW ACROSS NEW MEXICO AND TEXAS. FOR THE MOST
PART...THESE DIFFERENCES WILL NOT HAVE A LARGE IMPACT ON CWA AS IT
WILL REMAIN ON WESTERN PORTION OF LARGER TROUGH WITH DEEP NORTHERLY
FLOW EXPECTED TO KEEP TEMPERATURES ON THE COLD SIDE THROUGH THE
START OF NEXT WEEKEND.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 432 PM MST FRI DEC 28 2012

VFR CONDITIONS FORECAST FOR THE 0Z TAFS. LIGHT WEST TO NORTHWEST
WINDS WILL CONTINUE THROUGH SATURDAY MORNING AS AN UPPER LEVEL
RIDGE BUILDS OVER THE AREA. MIDDAY SATURDAY WINDS WILL TURN TO THE
SOUTHWEST AS A SURFACE TROUGH OF LOW PRESSURE DEVELOPS OVER
COLORADO.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...JRM
AVIATION...JTL
Hazardous weather outlook, Dec 28, 3:45 PM CST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM MST FRI DEC 28 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291730-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
245 PM MST FRI DEC 28 2012 /345 PM CST FRI DEC 28 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIND CHILL VALUES WILL APPROACH 15 DEGREES BELOW ZERO IN SPOTS
AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STORM SYSTEM WILL MOVE ACROSS THE AREA ON MONDAY BRINGING THE
CHANCE FOR ACCUMULATING SNOW. NORTHERLY WINDS OF 15 TO 20 MPH MAY
CREATE A FEW AREAS OF BLOWING SNOW DURING THE AFTERNOON ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

007/JRM

Nearby

Wind Chill Advisories in Kansas, 2012Wind Chill Advisories in Nebraska, 2012Every wind chill advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.